Alert archive / Iowa / River Flood Warnings in 2008
River Flood Warning 69, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at May 11, 2008, 7:28 AM CDT for Lucas County, Iowa. It took effect at May 11, 2008, 2:00 PM CDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 11, 2008, 7:28 AM CDT (12:28 UTC)
- In effect from
- May 11, 2008, 2:00 PM CDT
- Expired
- May 11, 2008, 6:47 PM CDT
- In force
- 5 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- Minor
County Lucas County, IA
The radar
The Des Moines radar (KDMX), 85 km from the middle of the area, began a volume at 12:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Chariton River near Chariton (CHTI4).
- Action stage
- 16 ft
- Minor stage
- 19.5 ft
- Moderate stage
- 26 ft
- Major stage
- 29 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06903400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS43 KDMX 111228 FLWDMX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 728 AM CDT SUN MAY 11 2008 ...A FLOOD WARNING HAS BEEN ISSUED FOR THE CHARITON RIVER... .ONCE AGAIN...HEAVY RAIN OVER THE SOUTHERN PORTIONS OF IOWA ON ALREADY SATURATED SOIL HAS CAUSED THE CHARITON RIVER AT CHARITON TO QUICKLY RISE. IAC117-121228- /O.NEW.KDMX.FL.W.0069.080511T1900Z-080513T1300Z/ /CHTI4.1.ER.080511T1900Z.080512T0000Z.080512T1300Z.NO/ 728 AM CDT SUN MAY 11 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLOOD WARNING FOR THE CHARITON RIVER AT CHARITON. * UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED. * AT 7:00 AM SUNDAY THE STAGE WAS 13.9 FEET. * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 15.0 FEET. * FORECAST...RISE ABOVE FLOOD STAGE BY SUNDAY AFTERNOON AND CONTINUE TO RISE TO NEAR 15.5 FEET BY SUNDAY EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE BY MONDAY MORNING. $$ S
3 follow-up statements
000 WGUS83 KDMX 111446 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 946 AM CDT SUN MAY 11 2008 ...A FLOOD WARNING CONTINUES FOR THE CHARITON RIVER AND THE DES MOINES RIVER... .OVER THE PAST 24 HOURS...HEAVY RAIN FELL ACROSS SOUTH CENTRAL AND SOUTH EASTERN IOWA CAUSING THE CHARITON RIVER AT CHARITON AND THE DES MOINES RIVER AT OTTUMWA TO RISE RAPIDLY. BOTH RIVERS ARE FORECAST TO CREST THIS EVENING AND THEN GRADUALLY FALL BELOW THEIR FLOOD STAGES BY MONDAY MORNING. IAC179-121446- /O.EXT.KDMX.FL.W.0070.080511T1441Z-080513T1200Z/ /OTMI4.1.ER.080511T1355Z.080512T0000Z.080512T1200Z.NO/ 946 AM CDT SUN MAY 11 2008 THE FLOOD WARNING CONTINUES FOR THE DES MOINES RIVER AT OTTUMWA. * UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED. * AT 9:00 AM SUNDAY THE STAGE WAS 10.0 FEET. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 10.0 FEET. * FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 10.3 FEET BY SUNDAY EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE MONDAY MORNING. $$ IAC117-121445- /O.CON.KDMX.FL.W.0069.080511T1900Z-080513T1300Z/ /CHTI4.1.ER.080511T1900Z.080512T0000Z.080512T1300Z.NO/ 946 AM CDT SUN MAY 11 2008 THE FLOOD WARNING CONTINUES FOR THE CHARITON RIVER AT CHARITON. * UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED. * AT 9:15 AM SUNDAY THE STAGE WAS 14.7 FEET. * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 15.0 FEET. * FORECAST...RISE ABOVE FLOOD STAGE BY SUNDAY AFTERNOON AND CONTINUE TO RISE TO NEAR 15.5 FEET BY SUNDAY EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE BY MONDAY MORNING. $$ S
000 WGUS83 KDMX 111904 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 204 PM CDT SUN MAY 11 2008 ...A FLOOD WARNING CONTINUES FOR THE CEDAR CREEK...CHARITON RIVER... DES MOINES RIVER... IAC179-121904- /O.CON.KDMX.FL.W.0070.000000T0000Z-080513T1200Z/ /OTMI4.1.ER.080511T1355Z.080512T0000Z.080512T1200Z.NO/ 204 PM CDT SUN MAY 11 2008 THE FLOOD WARNING CONTINUES FOR THE DES MOINES RIVER AT OTTUMWA. * UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED. * AT 1:00 PM SUNDAY THE STAGE WAS 10.2 FEET. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 10.0 FEET. * FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 10.3 FEET BY SUNDAY EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE MONDAY MORNING. $$ IAC123-125-121903- /O.EXT.KDMX.FL.W.0071.080511T1903Z-080513T0123Z/ /BSSI4.1.ER.080511T1859Z.080512T0000Z.080512T0123Z.NO/ 204 PM CDT SUN MAY 11 2008 THE FLOOD WARNING CONTINUES FOR THE CEDAR CREEK AT BUSSEY. * UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED. * AT 1:00 PM SUNDAY THE STAGE WAS 17.9 FEET. * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 18.0 FEET. * FORECAST...RISE ABOVE FLOOD STAGE BY SUNDAY AFTERNOON AND CONTINUE TO RISE TO NEAR 18.3 FEET BY SUNDAY EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE BY SUNDAY EVENING. $$ IAC117-121903- /O.CON.KDMX.FL.W.0069.000000T0000Z-080513T1300Z/ /CHTI4.1.ER.080511T1545Z.080512T0000Z.080512T1300Z.NO/ 204 PM CDT SUN MAY 11 2008 THE FLOOD WARNING CONTINUES FOR THE CHARITON RIVER AT CHARITON. * UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED. * AT 1:15 PM SUNDAY THE STAGE WAS 15.3 FEET. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 15.0 FEET. * FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 15.5 FEET BY SUNDAY EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE MONDAY MORNING. $$ S
000 WGUS83 KDMX 112347 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 647 PM CDT SUN MAY 11 2008 ...THE FLOOD WARNING FOR THE CHARITON RIVER...DES MOINES RIVER HAS BEEN CANCELLED... IAC179-120017- /O.CAN.KDMX.FL.W.0070.000000T0000Z-080513T1200Z/ /OTMI4.1.ER.080511T1355Z.080511T1900Z.080511T2218Z.NO/ 647 PM CDT SUN MAY 11 2008 THE FLOOD WARNING HAS BEEN CANCELLED FOR THE DES MOINES RIVER AT OTTUMWA. * AT 6 PM SUNDAY THE STAGE WAS 9.9 FEET. * FLOOD STAGE IS 10.0 FEET. * THE RIVER FELL BELOW FLOOD STAGE AT 5 PM SUNDAY. $$ IAC117-120017- /O.CAN.KDMX.FL.W.0069.000000T0000Z-080513T1300Z/ /CHTI4.1.ER.080511T1545Z.080511T1945Z.080511T2235Z.NO/ 647 PM CDT SUN MAY 11 2008 THE FLOOD WARNING HAS BEEN CANCELLED FOR THE CHARITON RIVER AT CHARITON. * AT 6 PM SUNDAY THE STAGE WAS 14.8 FEET. * FLOOD STAGE IS 15.0 FEET. * THE RIVER FELL BELOW FLOOD STAGE AT 6 PM SUNDAY. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at May 11, 6:30 AM CDT, 58 minutes earlier.
Area forecast discussion, May 11, 6:30 AM CDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 630 AM CDT SUN MAY 11 2008 .UPDATED FOR THE 12Z AVIATION DISCUSSION... .DISCUSSION... SFC LOW ALREADY INTO WEST CENTRAL IL...WITH WRAP-AROUND PRECIP SHIELD BEGINNING TO EXIT CWA. ANTICIPATE SYSTEM TO BE FAIRLY PROGRESSIVE IN EXITING THE REGION TODAY...SO SUSPECT MAJORITY OF PRECIP OUT OF THE CWA BY 12Z. HOWEVER MAY SEE A FEW LINGERING SHOWERS ACROSS THE EXTREME EASTERN CWA...SO KEPT A CHANCE/SLGT CHANCE MENTION THROUGH 15Z. WITH PRECIP ENDING...WILL GO AHEAD AND LET THE FLASH FLOOD WATCH GO WITH THE AM ZONE ISSUANCE...AND ATTENTION THEN TURNS TOWARD WINDS. MANY SITES ESPECIALLY ACROSS THE SOUTHERN/WESTERN CWA HITTING WIND ADV CRITERIA...AND EXPECT THAT TREND TO CONTINUE AS PRESSURE GRADIENT TIGHTENS/REMAINS TIGHT THROUGH THE MORNING. NAM INDICATES LARGEST 3 HR PRESSURE RISES BEHIND EXITING SYSTEM ACROSS THE SOUTHERN TWO-THIRDS SO CONTINUE TO LIKE PLACEMENT OF THE CURRENT ADVISORY. HAVE SEEN A FEW ISOLATED SPOTS ACROSS THE NORTH BRIEFLY HIT CRITERIA WITHIN THE PAST HOUR OR TWO...BUT MODELS INDICATE TIGHTEST GRADIENT OVER THEM NOW...WITH GREATEST PRESSURE RISES IN PLACE AS WELL. THEREFORE WILL OPT TO LEAVE THEM OUT OF THE ADVISORY...AS EXPECT MOST SITES TO REMAIN BELOW ADVISORY CRITERIA OVERALL THROUGH THE MORNING. AS FOR TEMPERATURES...ANOTHER COOLER DAY EXPECTED ACROSS THE AREA AS NAM/RUC/GFS INDICATING SLIGHT CAA WITH H85 TEMPS HOVERING AROUND FREEZING THROUGH THE DAY. THEREFORE EVEN WITH CLOUDS EXPECTED TO DECREASE THROUGH THE DAY...WITH THE COLD AIR IN PLACE STILL SEE STRUGGLE TO EXIT THE 50S AT MOST LOCATIONS. NO WX OF CONCERN FOR REMAINDER OF WEEKEND AND INTO MON WITH HIGH PRESSURE CROSSING THE MIDWEST. DRY RETURN FLOW INITIALLY DEVELOPS LATE MON BUT MOISTURE IS LACKING UNTIL OVERNIGHT SO WILL LEAVE WRN SLIGHT CHANCES ESSENTIALLY UNCHANGED. HEADING INTO TUE GFS/ECMWF WILL BE FAVORED SOLUTIONS WITH NAM FROPA SEEMING TO BE TOO SLOW VS CONSENSUS. INTERESTING TEMP/MOISTURE PROFILE SETS UP WITH STEEP LAPSE RATES ABOVE SATURATION BELOW 2KM. HAVE CONTINUED HIGH END POPS FOR TWO SCENARIOS. 295-305K ISENT SFC WITHIN THE STABLE SATURATED LAYER SUGGESTS RAIN POTENTIAL OVER MUCH OF IA TUE INTO TUE EVE. HOWEVER...ALTHOUGH MOISTURE STARVED...STEEP LAPSE RATES H7 AND ABOVE COULD TRIGGER SOME CONVECTION WHICH APPEARS TO BECOME MORE LIKELY SE INTO THE EVE AS THIS WARM LAYER ALOFT ERODES REDUCING THE ELEVATED CIN AS MOISTURE DEEPENS AS WELL. POPS LINGER INTO TUE NIGHT EAST SECTIONS BUT HAVE REMOVED PCPN FOR WED WITH MODELS KICKING SYSTEM OUT AND DRY. HAVE LEANED TOWARD THE LOW END OF GUIDANCE TONIGHT WITH GOOD RADIATIONAL COOLING SCENARIO IN PLACE. TRIMMED A FEW DEGS OFF TUE AND TUE NIGHT BUT LEFT THOSE ESSENTIALLY UNCHANGED. TUE TEMPS ARE PROBLEMATIC HOWEVER WITH NAM MUCH WARMER AND SLOWER CFP. GFS/ECMWF/SREF ALL SUPPORT DROPPING TEMPS EITHER BECAUSE OF COOLER WARM SECTOR OR FASTER FROPA SO HAVE HEADED IN THAT DIRECTION BUT IT STILL MAY NOT BE ENOUGH WITH THE H9/H7 LAYER SATURATION KEEPING TEMPS AT BAY. && .AVIATION...11/12Z SFC LOW HAS MOVED INTO CENTRAL ILLINOIS...WITH TIGHTEST GRADIENT OVER THE AREA NOW...AND LARGEST PRESSURE RISES STRETCHING FROM NEAR KOTM TOWARD KDSM AND KFOD...WITH STRONGEST WINDS EXPECTED ALONG THAT AXIS OVER THE NEXT FEW HOURS. RAIN EXPECTED TO END WITHIN THE HOUR AT KOTM...SO HAVE LEFT OUT OF TAF ATTM...WITH MVFR CIGS EXPECTED TO CLEAR FROM WEST TO EAST THROUGH THE MORNING INTO THE EARLY AFTERNOON HOURS. HIGH PRESSURE TO BUILD INTO THE AREA TONIGHT...WITH WINDS BECOMING LIGHT AND VARIABLE...WITH CLEAR SKIES. && .DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY ALONG AND SOUTH OF HIGHWAY 20 UNTIL 17Z. && BSS/MJA/REV
Hazardous weather outlook, May 11, 5:34 AM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 534 AM CDT SUN MAY 11 2008 IAZ004>007-015>017-023>028-121100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER- 534 AM CDT SUN MAY 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA. .DAY ONE...TODAY AND TONIGHT BRISK NORTH TO NORTHWEST WINDS OF 15 TO 30 MPH...AND GUSTS UP TO 40 MPH...WILL CONTINUE THIS MORNING BEFORE DIMINISHING SLIGHTLY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MINIMAL THUNDERSTORM CHANCES RETURN TO THE FORECAST AROUND TUESDAY. THE SEVERE WEATHER AND HEAVY RAIN POTENTIAL APPEARS TO BE QUITE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. IAZ033>039-044>050-057>062-070>075-081>086-092>097-121100- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 534 AM CDT SUN MAY 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND SOUTHERN IOWA. .DAY ONE...TODAY AND TONIGHT STRONG NORTH TO NORTHWEST WINDS OF 20 TO 35 MPH...AND GUSTS TO 40 OR 45 MPH...WILL CONTINUE THIS MORNING BEFORE DIMINISHING SOMEWHAT THIS AFTERNOON. A WIND ADVISORY IS IN EFFECT FOR THE AREA THIS MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST TUESDAY AND TUESDAY NIGHT. THE POTENTIAL FOR SEVERE WEATHER AND HEAVY RAIN IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. SMALL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 11:01 PM CDT | Areal Flood Advisory | DMX | Appanoose, Davis, Jasper, Mahaska, Marion, Monroe and 3 more | 3 hr |
| May 11, 8:51 AM CDT | River Flood Warning | DMX | Wapello | 10 hr |
| May 11, 1:35 PM CDT | River Flood Warning | DMX | Mahaska, Marion | 4 hr |
Nearby
River Flood Warnings in Iowa, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.